California, 2008

Damaging Winds in California, September 11, 2008

September 11, 2008 · NWS PSR · 2 events in 1 county or zone

Strong winds, lightning and heavy rain moved through the Imperial Valley during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong winds, lightning and heavy rain moved through the Imperial Valley during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 11, 1:30 PM PST, 55 minutes earlier.

Area forecast discussion, Sep 11, 1:30 PM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST THU SEP 11 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WITH PLENTY OF MOISTURE IN PLACE AND TWO LOW PRESSURE SYSTEMS MOVING
ACROSS THE SOUTHWEST STATES THERE WILL BE AN ENHANCED CHANCE FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN. RAIN CHANCES WILL BE SIGNIFICANTLY LOWER FRIDAY AS THE
LOW PRESSURE SYSTEMS SLOWLY MOVE OFF TO THE EAST AND DRIER AIR
BEGINS TO MOVE IN FROM THE NORTH. MORE BENIGN WEATHER IS EXPECTED
THIS WEEKEND AND INTO EARLY NEXT WEEK...WITH SLIGHT RAIN CHANCES
RESTRICTED TO THE MOUNTAINS OF EASTERN ARIZONA. TEMPERATURES WILL
SHOW A SLIGHT WARMING TREND THROUGH THE NEXT WEEK.

&&

.DISCUSSION...
SCATTERED STORMS DEVELOPED AS EXPECTED THIS AFTERNOON...WITH THE
EXCEPTION THAT THEY WERE DISPLACED ABOUT 75 MILES TO THE WEST.
CLUSTER OF STORMS NEAR YUMA BECAME SEVERE EARLIER THOUGH NOW MOST
STORMS APPEAR TO BE BELOW SEVERE LIMITS. LIKELY WE/LL STILL HAVE
SOME SEVERE WARNINGS GO OUT THIS AFTERNOON AND EVENING...AS
ATMOSPHERE AHEAD OF THE ADVANCING MID-LEVEL LOW REMAINS UNSTABLE.
BASED ON LATEST VISIBLE SATELLITE TRENDS APPEARS THAT CONVECTION IS
TAKING HOLD A BIT BETTER ACROSS MARICOPA COUNTY AND EAST...WHICH
SHOULD CONTINUE INTO THE EARLY EVENING HOURS.

PRECIP CHANCES DECREASE LATE THIS EVENING AS FORCING FROM LOW MOVES
ACROSS THEN TO THE EAST OF OUR AREA. MUCH DRIER AIR BEGINS TO ADVECT
IN FROM THE N/W ON FRIDAY WHICH WILL BRING PRECIP CHANCES MUCH
LOWER. LITTLE CHANGES MADE TO GOING FORECAST BEYOND FRIDAY WITH NO
MAJOR CHANGES ANTICIPATED IN PROJECTED FLOW PATTERN.

PREVIOUS DISCUSSION...
FOR EARLY NEXT WEEK...SOME UNCERTAINTIES REMAIN AS TO THE MOISTURE
AVAILABILITY...BUT THERE WILL LIKELY BE ENOUGH TO KEEP A SLIGHT
CHANCE FOR STORMS GOING EACH DAY...MAINLY OVER THE HIGHER TERRAIN
EAST OF PHOENIX. THERE COULD BE SOME DYNAMICS HELPING STORMS FORM AS
WELL...AND AS SUCH HAVE RAISED POPS SLIGHTLY EACH DAY...BUT FOR THE
MOST PART THEY STAY AT OR BELOW 10 PERCENT. ANY ACTIVITY THAT FORMS
SHOULD BE OF THE LOW GRADE VARIETY MONDAY THRU WEDNESDAY.

AS FOR TEMPS...FRIDAY THRU THE WEEKEND...UPPER HEIGHTS RISE SLIGHTLY
AND MOISTURE THINS...SO MAX TEMPS SHOULD SHOW A GRADUAL WARMING
TREND...WITH HIGHS AT PHOENIX FINALLY REACHING 100 BY SUNDAY. LITTLE
CHANGE ANTICIPATED INTO THE MIDDLE OF NEXT WEEK...AS MOISTURE
INCREASES WILL LIKELY OFFSET THE EFFECTS OF SLIGHTLY HIGHER HEIGHTS.

&&

.AVIATION...
CLEAR SKIES AS OF 13Z WILL GIVE WAY TO CUMULIFORM CLOUDS BY
AFTERNOON OVER MUCH OF THE FORECAST AREA...PRIMARILY FROM THE LOWER
COLORADO RIVER VALLEY EASTWARD. WITH AN UPPER LOW SLIDING DOWN THE
SOUTHERN CALIFORNIA COAST ANTICIPATING ANOTHER DAY OF SCATTERED
THUNDERSTORMS PRIMARILY IN THE 21-03Z TIMEFRAME. EXPECT STORM
MOVEMENT FROM SOUTHWEST TO NORTHEAST WITH BASES IN THE 8-10 KFT MSL
RANGE. ANTICIPATING ENOUGH STORM COVERAGE IN THE AFTERNOON TO MERIT
TEMPO TSRA IN THE KPHX AND KIWA TAFS...PRECEDED BY A FEW HOURS WITH
A PROB30 GROUP FOR TSRA. ANY STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. APART FROM
THUNDERSTORMS...EXPECT LIGHT WINDS. EXPECT STORM ACTIVITY TO
DIMINISH AFTER 03Z WITH SOME OCCASIONAL ISOLATED STORM ACTIVITY
THROUGH 08Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH TUESDAY...
CONSIDERABLY DRIER AIR WILL BE IN PLACE OVER THE WEEKEND WITH STORM
CHANCES LIMITED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
REMNANTS OF HURRICANE IKE WILL NOT BE A FACTOR EARLY NEXT WEEK AS
THE STORM TRACK BENDS NORTHWARD THROUGH EAST TEXAS.
HOWEVER...SUFFICIENT MOISTURE ALREADY EXISTS OVER MEXICO TO BE
PULLED BACK INTO THE REGION. MODELS ARE INDICATING A SLOW RETURN OF
MOISTURE BUT HAVE BACKED OFF COMPARED TO SOME PREVIOUS RUNS. NOT
ENOUGH TO GO ON AT THIS TIME TO INTRODUCE STORM CHANCES TO THE LOWER
DESERTS NEXT WEEK. OTHERWISE...WITH LESS MOISTURE AND A RIDGE OVER
THE INTERIOR WEST...HIGH TEMPS WILL GO UP...BUT NOT A LOT ABOVE
NORMAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/INIGUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 11, 5:05 AM PST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST THU SEP 11 2008

AZZ021>023-026>028-120100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...PRIMARILY FROM
LATE MORNING THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE
SEVERE. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS GREATER THAN 50
MPH...ALONG WITH SMALL TO MODERATE HAIL AND LOCALLY HEAVY RAINFALL.
STRONG GUSTY WINDS COULD PRODUCE AREAS OF BLOWING SAND AND
DUST...LEADING TO SIGNIFICANT RESTRICTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-120100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY FROM LATE
MORNING THOUGH THE EVENING HOURS. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS GREATER THAN 50 MPH...SMALL TO MODERATE HAIL...AND
LOCALLY HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO FLOODING OF AREA
ROADS...STREAMS AND WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH THE BEST
THREAT LIKELY TO BE ON FRIDAY. GUSTY WINDS GREATER THAN 40 MPH AS
WELL AS BRIEF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ031>033-120100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
605 AM MST THU SEP 11 2008 /605 AM PDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS...PRIMARILY FROM LATE
MORNING THROUGH EARLY EVENING. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SMALL TO MODERATE HAIL AND
LOCALLY HEAVY RAINFALL. STRONG GUSTY WINDS MAY PRODUCE AREAS OF
BLOWING SAND AND DUST WHICH COULD LEAD TO SIGNIFICANT RESTRICTIONS IN
VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 11, 12:46 PM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     3 SW YUMA               32.65N 114.66W
09/11/2008                   YUMA               AZ   TRAINED SPOTTER

            AWNING BLOWN OFF BUILDING. POWER POLES DOWN AT AVENUE A
            AND 3RD ST IN YUMA.

&&

INIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 11, 2:25 PM PST to 2:27 PM PST
Where
Imperial County, Brawley
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
32.980, -115.530

Power outage reported in Brawley.

Thunderstorm Wind, Imperial

When
September 11, 3:05 PM PST
Where
Imperial County, Westmoreland
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.030, -115.620

Power outage reported in Westmorland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135860, 135861.